Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Irregular Menstrual
avatar
ourstory02 posted:
Im 24 years old and Ive always had a regular menstrual cycle, but on April 2012, for some reason I did not get my period.So on May I decided to see a gynecologist, my doctor prescribed "Privera" (im not sure if thats what its called) so every 3 months if I dont get my period on my own I would contact my doctor and he prescribe Privera and I get my period within 10 days. But on Dec 23 I got my period without taking the Privera, with that saying, my last period with taking Privera was September 25-29. So of course I was very happy to get my period on my own, but unfortunately, it only lasted 2 days. Those 2 days were so painful, including vomiting, bowel movements, lost of appetite, nausea, dizzy/headache and just plain tired. Also, my "period" had some sort of debry/blood tissue,which was very weird. Im still feeling pain on my pelvic area, but not as bad. Please advice..
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear ourstory: Can we take each part of your story in order? If the pregnancy test is negative then the next most common cause of a missed/late period(s) is not having ovulated that cycle. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.

In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period. So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed/late periods.

If you have been several months without a period, a gynecologist may give you some progesterone in a pill form (eg Provera 10 mg for 5 days). Within 48-72 hours after stopping the progesterone your "progesterone blood level" will fall, triggering the release of the lining that has been building up. Many women report that these periods are very heavy-- as though several months of lining are shed.

There can be MANY causes for not ovulating: low thyroid, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with boyfriends/girlfriends, exams), increased body weight, anorexia, rotating shifts at work, etc.

Most recently you had a flow "on your own" but it was too short and had lots of unpleasant symptoms. Sometimes the built up lining can begin to shed on its own creating erratic bleeding patterns which are usually "too-light" or super heavy and prolonged. A too light flow can arise when just the top layer of lining is shed--not all the way down to the base layer. My best GUESS is that is what transpired for you.

In terms of the symptoms, menstrual cramps are caused by the release of prostaglandins from the lining of the uterus. Prostaglandins create both the cramps of labor and menstrual cramps by making the uterus contract. Common cramps may start prior to the onset of flow and usually last 72 hours. There are also receptor sites for prostaglandins in the bowel and central nervous system. Thus prostaglandins can produce not just cramps but also nausea/vomiting, diarrhea, headaches, and other "flu-like" symptoms. Ways to block prostaglandins can include birth control pills, or anti-prostaglandin drugs (eg ibuprofen, naproxen sodium, ketoprofen, etc.).

Given that you are still having pelvic pain I would urge you to see your GYN. You MIGHT have a large ovarian cyst which is causing the pain. Then your GYN can decide if you should wait to see if another flow arrives--or if you should take the progesterone rather than waiting.

Yours,
Jane


Helpful Tips

Try looking into this
I also have been dealing with the same thing best bet is to go to your OB/Gyn it might be Endometriosis I would try and get in as soon as ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.